Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 88, NWS Twin Cities, MN

July 12, 20194 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2019, 12:40 PM CDT for 4 counties in Minnesota. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2019, 12:40 PM CDT (17:40 UTC)
Expired
Jul 12, 2019, 1:15 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carver County, MN, McLeod County, MN, Scott County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 12:53 PM CDTTSTM WND DMG1 Sw Norwood/Young Amer, MNTREE WAS BLOWN OVER AND FELL ON TO AN APARTMENT BUILDING, CAUSING SOME STRUCTURAL DAMAGE.
Jul 12, 1:00 PM CDTTSTM WND DMGBelle Plaine, MNSEVERAL LARGER TREE BRANCHES DOWN (4+ INCH IN DIAMETER) TIME IS ESTIMATED FROM RADAR.
Jul 12, 1:00 PM CDTTSTM WND DMGJordan, MNLARGE TREE BRANCH BROKE ONTO A VEHICLE. PICTURES SHARED VIA TWITTER.
Jul 12, 1:05 PM CDTTSTM WND DMGArlington, MNTREE DOWN ON MAIN STREET IN ARLINGTON.
Jul 12, 1:06 PM CDTTSTM WND DMG2 S Plato, MN1 FOOT DIAMETER TREE SNAPPED OFF ON 80TH ST. AND BABCOCK AVE.
Jul 12, 1:12 PM CDTTSTM WND DMGBelle Plaine, MNNUMEROUS BRANCHES AND TREES UP TO ONE FOOT IN DIAMETER DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KMPX 121740
SVRMPX
MNC019-085-139-143-121815-
/O.NEW.KMPX.SV.W.0088.190712T1740Z-190712T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1240 PM CDT Fri Jul 12 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sibley County in central Minnesota...
  Southwestern Scott County in east central Minnesota...
  Southeastern McLeod County in central Minnesota...
  Southern Carver County in east central Minnesota...

* Until 115 PM CDT.

* At 1240 PM CDT, a severe thunderstorm was located over Green Isle,
  or 22 miles southeast of Hutchinson, moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chaska, Belle Plaine, Glencoe, Jordan, Carver, Norwood Young
  America, Gaylord, Arlington, Cologne, Henderson, Green Isle and
  Sumter.

This includes the following highways...
 U.S. Highway 169 near mile marker 84.
 U.S. Highway 212 between mile markers 113 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4456 9428 4476 9428 4484 9364 4455 9361
      4453 9391
TIME...MOT...LOC 1740Z 265DEG 53KT 4469 9401 

HAIL...0.75IN
WIND...60MPH
 
$$

CTG
2 follow-up statements
687 
WWUS53 KMPX 121759
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Fri Jul 12 2019

MNC019-085-139-143-121815-
/O.CON.KMPX.SV.W.0088.000000T0000Z-190712T1815Z/
Sibley MN-Scott MN-McLeod MN-Carver MN-
1259 PM CDT Fri Jul 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHEASTERN SIBLEY...SOUTHWESTERN SCOTT...EAST CENTRAL MCLEOD
AND SOUTHERN CARVER COUNTIES...

At 1257 PM CDT, a severe thunderstorm was located near Jordan, or 25
miles southwest of Minneapolis, moving east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...A trained weather spotter reported a large tree fell on an 
         apartment building in Norwood-Young America at 1253 PM CDT.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chaska, Belle Plaine, Glencoe, Jordan, Carver, Norwood Young America,
Arlington, Cologne, Green Isle, Hamburg, Plato and Mn Valley State
Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4460 9414 4478 9413 4484 9364 4459 9361
      4458 9392
TIME...MOT...LOC 1757Z 265DEG 53KT 4471 9364 

HAIL...0.75IN
WIND...60MPH
 
$$

CTG
323 
WWUS53 KMPX 121813
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Fri Jul 12 2019

MNC019-085-139-143-121823-
/O.EXP.KMPX.SV.W.0088.000000T0000Z-190712T1815Z/
Sibley MN-Scott MN-McLeod MN-Carver MN-
113 PM CDT Fri Jul 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIBLEY...
SOUTHWESTERN SCOTT...EAST CENTRAL MCLEOD AND SOUTHERN CARVER COUNTIES
WILL EXPIRE AT 115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4460 9414 4478 9413 4484 9364 4459 9361
      4458 9392
TIME...MOT...LOC 1813Z 265DEG 53KT 4473 9336 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:59 AM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 12, 5:59 AM CDT, 6 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
559 AM CDT Fri Jul 12 2019

.SHORT TERM...(Today through Saturday)
Issued at 428 AM CDT Fri Jul 12 2019

A cold front is pushing across northern Minnesota early this
morning. Isolated thunderstorms have been firing along it
periodically overnight. This trend is expected to continue today and
this evening as the front sags southeast. The best forcing for
ascent will remain northeast of the area and displaced from the
greater instability south of the front. Convergence along the front
isn't expected to be impressive either; therefore, coverage will
remain 15-30 percent, highest expected across WI nearest to the best
deep layer forcing. Surface dew points in the upper 60s to near 70
will be pooling along the front and contribute to 1500-2000 J/kg of
CAPE. In addition, mid level westerlies in the 40-50 kt range will
bring bulk shear values of 35-40 kt in the warm sector. The
instability/shear parameter space suggests supercells (and line
segments given the largely unidirectional flow) will be possible and
capable of producing large hail and damaging winds.

The isolated diurnal activity should wane after sunset, however a
modest low level jet will develop with the terminus over southwest
MN. This will likely generate additional cells along the stalled
front across far southern MN into northern Iowa overnight into early
Saturday. By late morning Saturday, the storms will shift southeast
and the rest of the day will be dry.

Thermal ridging along and south of the front should bring highs into
the upper 80s today, with a 90 possible here and there. A slightly
cooler air mass will push in Saturday, but light or calm winds
Saturday should allow for a superadiabatic profile and we should
reach the mid or upper 80s again.

.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM CDT Fri Jul 12 2019

Not too much has changed with respect to the longer term forecast.
A broad upper ridge over the central US will work into the area
over the weekend, then flatten slightly through midweek (although
we'll be well entrenched in the heat and humidity). A decent upper
trough is forecast to dig into the northwest US by most of the
guidance Friday into next weekend, which would help to re-amplify
the upper ridge across our area, and perhaps result in us seeing
our warmest temperatures of the year at the end of the week.
However, spread in the guidance (and ensemble systems) increases
quite a bit once we get beyond Wednesday, so stuck fairly close to
the consensus forecast at this point. That being said, above
normal temperatures are expected through the week, with periodic
chances for showers and thunderstorms. It's still a bit tough to
have much confidence in the timing and location of precipitation
chances since much will depend upon weak shortwaves moving around
the upper ridge (and resultant MCS activity). Given the
instability that will be in place, some severe weather is
certainly still possible over the course of the week, with shear
looking best around midweek when the upper jet gets a bit closer
to the area once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CDT Fri Jul 12 2019

VFR conditions expected through the period. Isolated thunderstorms
may develop along a cold front today, mainly across eastern MN
into western WI. Additional storms could fire near and south of
MKT overnight tonight. Otherwise, south winds will veer westerly
this afternoon and then northerly overnight, becoming light and
variable into Saturday.

KMSP...Left any mention of TSRA out of the TAF due to the low
coverage expected. Best chance would be east of MSP.

/OUTLOOK FOR KMSP/
Sun...VFR. Slight chance of -TSRA. Winds SSW 10 kts.
Mon...VFR. Slight chance of -TSRA. Winds SW 5-10 kts.
Tue...VFR. Slight chance of -TSRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 12, 3:10 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Fri Jul 12 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 AM CDT Fri Jul 12 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today into this evening, with a
marginal risk of severe weather. Any thunderstorms that do develop
will also have the potential to produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 12, 11:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Fri Jul 12 2019

MNZ064-065-073-121700-
Yellow Medicine-Renville-Redwood-
1124 AM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...
SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...

At 1123 AM CDT, a strong thunderstorm was located over Wood Lake, or
19 miles northeast of Marshall, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Renville, Sacred Heart, Wood Lake, Hanley Falls, Hazel Run and
Granite Falls Airport.

This includes U.S. Highway 212 between mile markers 53 and 68.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4479 9571 4480 9551 4479 9550 4478 9553
      4477 9549 4480 9547 4482 9515 4463 9520
      4463 9572
TIME...MOT...LOC 1623Z 273DEG 43KT 4468 9555

CTG
Special weather statement, Jul 12, 11:46 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1146 AM CDT Fri Jul 12 2019

MNZ065-067-073>075-121730-
Brown-Sibley-Renville-Nicollet-Redwood-
1146 AM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL REDWOOD...WESTERN
SIBLEY...NORTHEASTERN BROWN...RENVILLE AND NORTHWESTERN NICOLLET
COUNTIES...

At 1145 AM CDT, a strong thunderstorm was located 7 miles northwest
of Redwood Falls, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Redwood Falls, Olivia, Renville, Fairfax, Hector, Bird Island,
Morgan, Gibbon, Buffalo Lake, Franklin, Morton and Danube.

This includes the following highways...
 U.S. Highway 212 between mile markers 64 and 100.
 U.S. Highway 71 between mile markers 68 and 102.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4482 9523 4483 9451 4436 9454 4445 9529
      4464 9537 4466 9536
TIME...MOT...LOC 1645Z 272DEG 44KT 4463 9518

CTG
Local storm report, Jul 12, 12:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND GST     1 SSE NORTH REDWOOD     44.55N 95.08W
07/12/2019  M55 MPH          REDWOOD            MN   ASOS

            ASOS STATION KRWF REDWOOD FALLS AP.

&&

TDH
Special weather statement, Jul 12, 12:27 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Fri Jul 12 2019

MNZ067-075-121800-
Sibley-Nicollet-
1227 PM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY AND
NORTHEASTERN NICOLLET COUNTIES...

At 1227 PM CDT, a strong thunderstorm was located over Gibbon, or 15
miles north of New Ulm, moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winthrop, Gibbon, Lafayette and New Sweden.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4440 9454 4456 9453 4453 9410 4439 9410
TIME...MOT...LOC 1727Z 269DEG 45KT 4454 9448

CTG
Special weather statement, Jul 12, 12:30 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT Fri Jul 12 2019

MNZ066-121800-
McLeod-
1230 PM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEOD COUNTY...

At 1230 PM CDT, a strong thunderstorm was located near Brownton, or 9
miles south of Hutchinson, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stewart, Biscay and Lake Marion Regional Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4474 9450 4483 9450 4483 9449 4488 9410
      4479 9410 4473 9449
TIME...MOT...LOC 1730Z 269DEG 45KT 4476 9442

CTG
Local storm report, Jul 12, 12:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     OLIVIA                  44.78N 95.00W
07/12/2019                   RENVILLE           MN   PUBLIC

            A FEW SMALL TREE BRANCHES DOWN. PICTURE VIA
            TWITTER.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:20 AM CDTSpecial Weather StatementMPXYellow Medicine40 min
Jul 12, 10:51 AM CDTSpecial Weather StatementMPXYellow Medicine39 min
Jul 12, 11:15 AM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine30 min
Jul 12, 11:24 AM CDTSpecial Weather StatementMPXYellow Medicine36 min
Jul 12, 11:46 AM CDTSpecial Weather StatementMPXRenville44 min
Jul 12, 12:20 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley25 min
Jul 12, 12:27 PM CDTSpecial Weather StatementMPXSibley33 min
Jul 12, 12:30 PM CDTSpecial Weather StatementMPXMcLeod30 min
Jul 12, 12:50 PM CDTSpecial Weather StatementMPXCarver40 min
Jul 12, 1:05 PM CDTSpecial Weather StatementMPXLe Sueur25 min
Jul 12, 1:12 PM CDTSpecial Weather StatementMPXDakota, Hennepin, Scott48 min
Jul 12, 1:16 PM CDTSpecial Weather StatementMPXRice29 min
Jul 12, 1:26 PM CDTSevere Thunderstorm WarningMPXDakota, Scott34 min
Jul 12, 1:38 PM CDTSpecial Weather StatementMPXRamsey, Washington37 min
Jul 12, 1:43 PM CDTSpecial Weather StatementMPXGoodhue47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.